Opioid overdose

Guidance on identifying and managing opioid overdose

  • Overdose deaths contribute to between roughly a third and a half of all drug-related deaths, with most cases being attributable to opioids.
  • The incidence of fatal opioid overdose among opioid-dependent individuals is estimated at 0.65% per year.
  • Non-fatal overdoses are much more common than fatal opioid overdoses.
  • About 45% of drug users experience non-fatal overdose and about 70% witness drug overdose (including fatal) during their lifetime.
  •  Combining opioids with alcohol and sedative medication increases the risk of respiratory depression and death, and combinations of opioids, alcohol and sedatives are often present in fatal drug overdoses.

 

For the latest statistics, estimations and analysis please see also: Latest WHO key facts on opioid overdose

  • People dependent on opioids are most likely to suffer an overdose. 
  • Death following opioid overdose is preventable if the person receives basic life support and the timely administration of the opioid antagonist naloxone.
  • Most overdoses are witnessed by a friend or family member; if that person has access to naloxone, he or she may be able to reverse the effects of opioid overdose while waiting for medical care to arrive.
  • An opioid overdose can be identified by a combination of three signs and symptoms referred to as the “opioid overdose triad:
    • pinpoint pupils
    • unconsciousness
    • respiratory depression
 

Guidelines and tools on effective policies and practices to ensure people in need receive lifesaving care

(click to enlarge) 
Stop Overdose Safely (S-O-S) is a UNODC-WHO initiative which promotes evidence-based and ethical treatment policies, strategies and interventions to reduce the health and social burden caused by drug use and dependence.
 
The S-O-S initiative – Stop Overdose Safely: Emergency community management of heroin and opioid overdose including interim naloxone